SEARCH

SEARCH BY CITATION

Keywords:

  • anaphylaxis;
  • aspirin;
  • cyclooxygenase-1 inhibitor;
  • drug allergy;
  • naproxen;
  • non steroidal anti-inflammatory

Cyclooxygenase-1 inhibitors’ (Cox-1) cross-reactivity is well reported among persons in whom Cox inhibitors cause exacerbations of asthma, urticaria, and angioedema (1). When an otherwise healthy individual suffers anaphylaxis from one non-steroidal anti-inflammatory drug (NSAID), the risk of reacting to another NSAID is not clear and is difficult to study. Because of safety issues, challenges with the suspected NSAID have rarely been performed (1). Our review of the literature found only one report of rofecoxib tolerance among three patients with previous history of NSAID-induced anaphylaxis (2).

We present a case of anaphylaxis to naproxen in a 55-year-old Caucasian male triathlete who subsequently tolerated rofecoxib, aspirin and ibuprofen. The patient experienced anaphylaxis 1 h after ingesting 500 mg of naproxen. His symptoms included angioedema, hypotension and shortness of breath. He was immediately treated with 0.3 mg epinephrine. Another epinephrine 0.3 mg autoinjector was administered in the emergency department with solumedrol, loratadine, pepcid and diphenhydramine. He was released after observation and was told to avoid non-steroidal medications and aspirin.

He had no medical problems and aspirin was his only daily medication. Drug allergy history was positive for a rash with penicillin and sulfa in childhood. As a triathlete, he felt he required a non-steroidal anti-inflammatory medication. He was unconvinced that the recent episode was due to the naproxen.

One month later, in the allergy treatment room of our tertiary medical center, a challenge with liquid naproxen was performed. Baseline vital signs were blood pressure (BP) 147/78, heart rate (HR) 43, O2 saturation of 99% and baseline spirometry revealed a forced expiratory volume in 1 s (FEV1) of 96% predicted. Sixty-five minutes after ingestion of the final dose of naproxen (cumulative 550 mg) he became flushed and reported the onset of mild chest tightness with deep inspiration, along with a feeling of swelling at the base of his tongue. His bp was elevated at 173/80, pulse 43, O2 saturation of 96% and FEV1 of 90%. He was treated with Epipen® (DEY, LP Napa, CA, USA) 0.3 mg intramuscularly and was admitted overnight for observation.

The patient desired a challenge with another NSAID. He was successfully challenged with a 25-mg dose of the Cox-2 inhibitor rofecoxib. He subsequently underwent challenges with aspirin (162 mg with 4 h of observation) and ibuprofen (800 mg with 4 h of observation) to which he had no reaction.

Modified radioallergosorbent test (RAST) testing was performed with the patient's serum to naproxen and no specific IgE was identified (Quest Diagnostics, Teterboro, NJ, USA). He was also skin-prick tested to 1/100, 1/10 and full-strength liquid naproxen (125 mg/5 ml), without wheal and flare reaction.

This case demonstrated reproducible anaphylaxis to naproxen without cross reactivity to rofecoxib, aspirin or ibuprofen. Without this patient's insistence and his professional and athletic performance requirements we would not have challenged him with naproxen, but would have challenged him with the later three drugs to provide his alternative NSAIDs.

Anaphylaxis to naproxen is not rare. A recent study by van Puijenbroek (3), reported naproxen as the second leading cause of NSAID-induced anaphylaxis between 1985 and 2000 in the Netherlands. The mechanism of the reaction to naproxen is not well defined. A case report by Cisterno (4), in 1983, reported a positive intradermal skin test in a naproxen specific anaphylaxis case. This same report also demonstrated a positive basophil release assay to naproxen. To date, there have been rare reports of cross-reactions to NSAIDS in normal individuals who have anaphylaxis (1).

Although we used liquid naproxen for challenge, we feel his reaction on challenge was consistent with his prior reaction and is specific for naproxen. We have been unable to demonstrate naproxen-specific IgE either by RAST or skin testing but this does not rule out the probability that an IgE-mediated reaction occurred.

References

  1. Top of page
  2. References
  • 1
    Stevenson DD. Anaphylactic and anaphylactoid reactions to aspirin and other nonsteroidal anti-inflammatory drugs. Immunol Allerg Clin North Am 2001;21: 745768.
  • 2
    Perrone MR, Artesani MC, Viola M, Gaeta F, Caringi M, Quarationo D et al. Tolerability of rofecoxib in patients with adverse reactions to nonsteroidal anti-inflammatory drugs: a study of 216 patients and literature review. Int Arch Allergy Immunol 2003;132: 8286.
  • 3
    Van Puijenbroek EP, Egberts A, Meyboom R, Leufkens H. Different risks for NSAID-induced anaphylaxis. Ann Pharmacother 2002;36: 2429.
  • 4
    Cistero A, Urias S, Guindo J, Lleonart R, Garcia-Moll M, Geli A et al. Coronary artery spasm and acute myocardial infarction in naproxen-associated anaphylactic reaction. Allergy 1992;47: 576578.